Gastroduodenal ulceration and complications occur more commonly in elderly patients consuming aspirin and other nonsteroidal antiinflammatory drugs than in younger cohorts. To test the hypothesis that the gastroduodenal mucosa of the elderly is more sensitive to nonsteroidal antiinflammatory drug damage, acetylsalicyclic acid in low (325 mg) and high (1300 mg) doses was administered on separate days to 10 elderly (median age, 67.5; range, 60-74 years) and 10 young (median age, 24.5; range, 19-30 years) healthy, male volunteer subjects. Gastroduodenal mucosal damage was assessed 2 hours after aspirin dosage by videoendoscopic techniques. At the conclusion of the study, the videotapes of all procedures were randomly evaluated by two endoscopists blinded to subject identification or study sequence. Endoscopically observed lesions were counted in the duodenum, gastric antrum, and gastric body. Aspirin damage was dose-related and more severe in the stomach than in the duodenum. There were no significant differences in total gastrodenodenal lesion counts between age groups. In addition, no differences in median gastric pH or tissue 6-ketoprostaglandin F(1α) content were observed between age groups. These data suggest that age is not a significant factor in determining the extent of acutely administered aspirin-induced damage.